Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

February 8, 2009Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 8, 2009, 7:03 PM CST for Pecos County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2009, 7:03 PM CST (01:03 UTC)
Expired
Feb 8, 2009, 8:00 PM CST
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 7:06 PM CSTTSTM WND GST 592 Nw Fort Stockton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 090103
SVRMAF
TXC371-090200-
/O.NEW.KMAF.SV.W.0002.090209T0103Z-090209T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CST SUN FEB 8 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 800 PM CST

* AT 659 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF FORT STOCKTON...
  MOVING EAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  IMPERIAL...
  FORT STOCKTON...
  BELDING...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3101 10240 3032 10281 3061 10333 3130 10293
TIME...MOT...LOC 0102Z 264DEG 23KT 3090 10297

$$
1 follow-up statement
000 
WWUS54 KMAF 090124
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CST SUN FEB 8 2009

TXC371-090200-
/O.CON.KMAF.SV.W.0002.000000T0000Z-090209T0200Z/
PECOS TX-
724 PM CST SUN FEB 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR CENTRAL PECOS COUNTY...

AT 706 PM CST...THE FORT STOCKTON AUTOMATED WEATHER OBSERVING SYSTEM 
REPORTED A WIND GUST OF 59 MPH. 

AT 720 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM NEAR IMPERIAL...TO FORT STOCKTON...TO 6 MILES SOUTH 
OF BELDING...MOVING EAST AT 26 MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE... 
IMPERIAL...FORT STOCKTON...BELDING...AND INTERSTATE 10 EAST OF FORT 
STOCKTON. 

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE 
SHELTER AWAY FROM WINDOWS.

&&

LAT...LON 3101 10240 3032 10281 3061 10333 3130 10293
TIME...MOT...LOC 0121Z 264DEG 23KT 3124 10265 3091 10279
          3070 10301

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 5:41 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 8, 5:41 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CST SUN FEB 8 2009

.UPDATE...
UPDATED THE FORECAST FOR THE WATCH AND THE ISSUANCE OF A HIGH WIND
WARNING. SEE BELOW FOR DETAILS.

&&

.DISCUSSION...
UPDATED THE PACKAGE FOR THE ISSUANCE OF THE SVR WATCH FOR
SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN.
THUNDERSTORMS ARE MOVING INTO A MORE UNSTABLE ENVIRONMENT AND HAVE
ALREADY RECEIVED REPORTS OF NICKEL SIZED HAIL SO THE POTENTIAL IS
THERE FOR LARGE HAIL...BUT THE REAL THREAT WILL LIKELY BE STRONG
WINDS FROM THE THUNDERSTORMS AS THEY MOVE EAST INTO THE PERMIAN
BASIN AND FORM A SOLID SQUALL LINE.

ALSO ISSUED A HIGH WIND WARNING FOR GUADALUPE PASS THROUGH
MIDNIGHT. QUITE HONESTLY HAVE NOT HAD A GREAT DEAL OF TIME TO
ANALIZE THE SITUATION THERE...BUT WINDS HAVE BEEN IN EXCESS OF
50KTS FOR A FEW OBS AND WITH THE UPPER SYSTEM STILL TO THE WEST IT
SEEMS THE POTENTIAL WILL REMAIN FOR STRONG WINDS THROUGH AT LEAST
MIDNIGHT. IT MAY LAST LONGER...BUT AGAIN DID NOT HAVE TIME TO
ANALYZE THE SITUATION THOROUGHLY. THE MID SHIFT MAY HAVE TO EXTEND
WHEN THEY GET ON SHIFT.

HENNIG

&&

.AVIATION...
DID NOT HAVE MUCH TIME TO SPEND ON THE TAFS...BUT OBVIOUSLY THE
MAIN CONCERN WILL BE THUNDERSTORMS IN THE AREA. ALL TAF SITES WILL
LIKELY SEE THUNDER WITHIN THE NEXT 6 HOURS AND THERE IS A DECENT
CHANCE A FEW WILL EXPERIENCE EITHER LARGE HAIL OR STRONG WINDS.
THE THUNDERSTORMS WILL BE EAST OF THE TAF SITES AFTER MIDNIGHT AND
THINGS WILL CALM DOWN GREATLY AT THAT TIME.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 305 PM CST SUN FEB 8 2009/

DISCUSSION...
THE LATEST SURFACE OBSERVATIONS SHOW BACKED WINDS IN PLACE ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO WITH SUSTAINED
SOUTHEASTERLY WINDS OF 20 TO NEAR 30 MPH ACROSS MUCH OF THE
PLAINS. FARTHER WEST INTO THE HIGHER TERRAIN...WINDS HAVE BEGUN TO
VEER TO A MORE SOUTHWESTERLY DIRECTION AT KGDP.

WE CONTINUE TO ANTICIPATE AN ACTIVE WEATHER SCENARIO THROUGH
TONIGHT AS A NEGATIVE-TILT UPPER LEVEL TROUGH TRANSLATES EAST
ACROSS THE REGION. THE PRIMARY CONCERN WILL BE THE POSSIBILITY OF
SEVERE WEATHER ACROSS A SMALL PORTION OF THE SOUTHEAST NEW MEXICO
PLAINS...PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...TRANS PECOS
AND STOCKTON PLATEAU. FIRST...THE DRYLINE LOCATED ALONG THE
EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS HAS
SHARPENED OVER THE LAST FEW HOURS. BREAKS IN THE LOW-LEVEL CLOUD
COVER HAVE ALLOWED GOOD SURFACE HEATING...THUS AIDING IN
DESTABILIZING THE ATMOSPHERE. THIS COMBINED WITH FAVORABLE LAPSE
RATES AND LIFT FROM THE UPPER TROUGH SHOULD ALLOW THUNDERSTORMS TO
DEVELOP ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO AROUND 23Z.
AS ADDITIONAL UPPER LEVEL LIFT AND THE PACIFIC COLD FRONT MOVE
INTO THE AREA THIS EVENING...WE EXPECT THE COVERAGE OF SHOWERS AND
THUNDERSTORMS TO ORGANIZE INTO AN EASTWARD MOVING NORTH TO SOUTH
ORIENTED LINE. THE MAIN CONCERN WITH THIS LINE OF THUNDERSTORMS
WILL BE THE POSSIBILITY OF DAMAGING WIND GUSTS...PARTICULARLY WITH
ANY BOWING SEGMENTS OBSERVED IN RADAR DATA. AS MENTIONED IN THE
PREVIOUS DISCUSSION...SHEAR PROFILES APPEAR MORE CONDUCIVE FOR
ROTATING UPDRAFTS ACROSS THE LOWER TRANS PECOS AND STOCKTON
PLATEAU. WE WILL CONTINUE TO MENTION THIS POSSIBILITY IN THE
HWO...BUT ARE STILL THINKING HIGH WINDS AND HAIL WILL BE THE MAIN
CONCERNS. THE MAIN LINE OF CONVECTION SHOULD MOVE EASTWARD RAPIDLY
THROUGH THIS EVENING OVERNIGHT...ALTHOUGH SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO REMAIN POSSIBLE BEHIND THIS LINE
DUE TO THE PROXIMITY OF THE UPPER LEVEL TROUGH. ONLY MINOR CHANGES
HAVE BEEN MADE TO THE ONGOING FORECAST...WITH THE MAIN UPDATE
BEING TO INCREASE POPS ACROSS THE EASTERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS AFTER MIDNIGHT.

AS THE UPPER LEVEL TROUGH MOVES EAST OF THE REGION...ONLY SLIGHTLY
COOLER TEMPERATURES ARE EXPECTED ON MONDAY...MOST NOTABLY OVER THE
GUADALUPE MOUNTAINS AND SOUTHEASTERN NEW MEXICO PLAINS. ANOTHER
UPPER LEVEL TROUGH WILL IMPACT THE REGION ON TUESDAY WITH STRONG
WESTERLY WINDS EXPECTED FOR MUCH OF THE REGION. LOW-LEVEL
MOISTURE RETURN WILL BE SCANT ACROSS THE AREA...ALTHOUGH SOME MID
AND UPPER LEVEL MOISTURE WILL ACCOMPANY THE TROUGH. THE LOW END
POPS FOR THE GUADALUPE MOUNTAINS AND FAR WESTERN PORTIONS OF THE
EDDY COUNTY PLAINS WILL REMAIN INTACT...ALTHOUGH CONFIDENCE IN
MEASURABLE PRECIPITATION IS LOW. THE MAIN CONCERN AS MENTIONED
ABOVE WILL BE STRONG SURFACE WINDS AND FIRE WEATHER CONCERNS. FIRE
WEATHER CONCERNS ARE DISCUSSED BELOW. STRONG WESTERLY WINDS IN THE
850-700MB LAYER ALONG WITH A TIGHT SURFACE PRESSURE GRADIENT WILL
LIKELY LEAD TO HIGH WINDS ACROSS THE DAVIS AND GUADALUPE
MOUNTAINS. WE ALSO EXPECT THE POSSIBILITY OF HIGH WINDS ACROSS A
GOOD PORTION OF THE PLAINS OF WEST TEXAS AND ALL OF SOUTHEASTERN
NEW MEXICO. NAM BUFR FORECAST SOUNDINGS AT KMAF SUGGEST MIXING
POTENTIAL TO AT LEAST 800MB...WHERE WESTERLY FLOW NEAR 50KTS IS
FORECAST. THE PREVIOUS HIGH WIND WATCH WILL REMAIN INTACT AND HAS
BEEN EXPANDED EASTWARD TO INCLUDE MORE OF THE PERMIAN BASIN.

WESTERLY FLOW IN THE MID AND UPPER LEVELS WILL CONTINUE THROUGH
THE REMAINDER OF THE FORECAST PERIOD AS YET ANOTHER UPPER LEVEL
TROUGH AFFECTS THE REGION LATE IN THE WORK WEEK.

FIRE WEATHER...
BREEZY CONDITIONS ARE LIKELY MONDAY MORNING BEHIND PACIFIC COLD
FRONT. WINDS ARE EXPECTED TO REMAIN BELOW 20 MPH THROUGH MONDAY MORNING
WITH RELATIVE HUMIDITIES DROPPING TO 20 TO 30 PERCENT BY NOON. BY
MID AFTERNOON...RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO BETWEEN
10 AND 15 PERCENT ALONG AND WEST OF THE PECOS RIVER IN TEXAS WITH
RELATIVE HUMIDITIES ACROSS THE REST OF WEST TEXAS...THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO GENERALLY FALLING TO BETWEEN 15
AND 25 PERCENT. WITH WINDS CONTINUING TO DECREASE THROUGH THE
AFTERNOON... RED FLAG CRITERIA ARE NOT EXPECTED TO BE MET THOUGH
FIRE WEATHER CONCERNS WILL BE ELEVATED DUE TO LOW RELATIVE
HUMIDITIES.

THE NEXT COLD FRONT AND UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE
AREA TUESDAY. VERY DRY AIR IS EXPECTED TO WRAP AROUND THE STORM
SYSTEM OUT AHEAD OF THE FRONT WITH RELATIVE HUMIDITIES DROPPING TO
BETWEEN 5 AND 10 PERCENT OVER THE RIO GRANDE VALLEY...MARFA PLATEAU
AND STOCKTON PLATEAU TUESDAY AFTERNOON. A BROAD SWATH OF THE AREA
GENERALLY FROM THE PERMIAN BASIN TO THE DAVIS MOUNTAINS AND TERRELL
COUNTY WILL SEE MINIMUM RELATIVE HUMIDITIES BETWEEN 10 AND 15
PERCENT. COOLING BEHIND THE FRONT IS EXPECTED TO KEEP RELATIVE
HUMIDITIES BEHIND THE FRONT ABOVE 20 PERCENT THROUGH TUESDAY.

THE STORM SYSTEM IS EXPECTED TO BRING VERY STRONG WINDS TO THE AREA
TUESDAY AFTERNOON AS WELL WITH 20 FOOT WINDS 20 TO 35 MPH WITH GUSTS
TO 60 OVER SOUTHEAST NEW MEXICO AS WELL AS WEST TEXAS WEST OF A LINE
FROM LAMESA TO FORT STOCKTON AND ALONG AND NORTH OF A LINE FROM
CANDELARIA TO FORT STOCKTON. THE REST OF THE AREA WILL ALSO HAVE
SUSTAINED WINDS IN EXCESS OF 20 MPH.

THE COMBINATION OF VERY LOW HUMIDITY AND STRONG WINDS WILL REQUIRE A
FIRE WEATHER WATCH AHEAD OF THE FRONT TUESDAY AFTERNOON ALONG AND
EAST OF A BIG SPRING TO CANDELARIA LINE. OF PARTICULAR CONCERN WILL
BE IN AND AREA BETWEEN BIG SPRING AND THE DAVIS MOUNTAINS WERE THE
STRONGEST WINDS WILL OVERLAP WITH RELATIVE HUMIDITIES BELOW 15
PERCENT TUESDAY AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR THE FOLLOWING ZONES...
     BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     ECTOR...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...TERRELL...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...CRANE...DAWSON...
     ECTOR...GAINES...LOVING...MARTIN...MIDLAND...PECOS...REEVES
     COUNTY AND UPPER TRANS PECOS...UPTON...WARD...WINKLER.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... MARFA PLATEAU...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

10
Hazardous weather outlook, Feb 8, 2:17 PM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CST SUN FEB 8 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CST SUN FEB 8 2009 /117 PM MST SUN FEB 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL FORM ALONG A NORTH
TO SOUTH LINE AS A COLD FRONT MOVES INTO THE AREA FROM THE WEST
THIS AFTERNOON. THIS LINE OF STORMS WILL LIKELY AFFECT THE GUADALUPE
PASS BY 4 PM CST...CARLSBAD BY 5 PM CST /4 PM MST/...THE PERMIAN
BASIN BY 9 PM CST AND MOVE EAST OF THE AREA BY MIDNIGHT. THE
GREATEST CHANCES FOR RAIN ARE EAST OF THE MOUNTAINS...THOUGH THERE
WILL BE A GOOD CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA.

SOME STORMS WITHIN THIS LINE WILL PRODUCE VERY HEAVY RAIN...
HAIL UP TO NICKEL SIZE AND DAMAGING WIND GUSTS TO 60 MPH.
TORNADOES ARE NOT CONSIDERED A SIGNIFICANT THREAT THOUGH SHOULD
NOT BE ENTIRELY RULED OUT. THE MOST INTENSE THUNDERSTORMS WILL
LIKELY BE DURING THE LATE AFTERNOON AND EARLY EVENING NEAR A LINE
FROM TATUM TO FORT STOCKTON DUE TO A BETTER COMBINATION OF HEATING
AND MOISTURE IN THAT AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY CONDITIONS WILL BRING ELEVATED FIRE WEATHER CONCERNS MAINLY
OVER THE RIO GRANDE VALLEY...MARFA PLATEAU...STOCKTON PLATEAU AND
UPPER TRANS PECOS MONDAY AFTERNOON WITH RELATIVE HUMIDITIES BELOW
15 PERCENT ACCOMPANIED BY BREEZY CONDITIONS.

A HIGH WIND WATCH HAS BEEN ISSUED FOR THE MOUNTAINS TUESDAY MID
MORNING THROUGH TUESDAY EVENING FOR THE HIGHER ELEVATIONS...SPREADING
EASTWARD INTO THE PLAINS TO A LAMESA TO FORT STOCKTON LINE TUESDAY
AFTERNOON THROUGH MID EVENING. STRONG TO DAMAGING WINDS ARE
POSSIBLE IN THESE AREAS.

A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR TUESDAY AFTERNOON
ALONG AND EAST OF A LINE FROM BIG SPRING TO CANDELARIA. IN THIS
AREA...RELATIVE HUMIDITIES WILL DROP TO BETWEEN 5 AND 15 PERCENT
WITH SUSTAINED WINDS ABOVE 25 MPH. THE GREATEST THREAT WILL BE IN
AN AREA GENERALLY BETWEEN BIG SPRING AND THE DAVIS MOUNTAINS WHERE
THE VERY DRY CONDITIONS WILL OVERLAP WITH STRONG TO DAMAGING WINDS
RESULTING IN HIGH RATES OF SPREAD OF ANY FIRES THAT OCCUR.
PARTICULAR CAUTION WILL BE REQUIRED OVER MUCH OF THE AREA TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
EVENING...PARTICULARLY NEAR A LINE FROM TATUM NEW MEXICO TO FORT
STOCKTON. IT IS IN THIS AREA WHERE THE GREATEST STORM THREAT IS
EXPECTED. THOUGH SEVERE WEATHER IS EXPECTED AS THE LINE OF STORMS
MOVES EAST...THE EVENT WILL BECOME DOMINATED BY STRONG WINDS AND
HEAVY RAIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Feb 8, 4:30 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CST SUN FEB 8 2009

NMZ028-082300-
EDDY COUNTY PLAINS-
330 PM MST SUN FEB 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTH OF AVALON AT
330 PM MST...MOVING NORTHEAST AT 34 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHEASTERN EDDY COUNTY...INCLUDING THE CITY OF
CARLSBAD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Feb 8, 5:00 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CST SUN FEB 8 2009

NMZ028-029-033-034-TXZ045-050-058>060-067-090045-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-
EDDY COUNTY PLAINS-GAINES-ANDREWS-WINKLER-LOVING-WARD-
REEVES COUNTY AND UPPER TRANS PECOS-
400 PM MST SUN FEB 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES...EASTERN
EDDY...LEA...LOVING...SOUTHWESTERN GAINES...WARD...WESTERN ANDREWS
AND WINKLER COUNTIES.

AT 559 PM CST...OR 459 PM MST...NATIONAL WEATHER SERVICE
METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS THAT
WERE LOCATED FROM NEAR CAPROCK NEW MEXICO...TO MALJAMAR...TO NEAR
MENTONE TEXAS...TO PECOS...MOVING EAST AT 40 MPH.

STRONG WIND GUSTS TO 50 MPH...PEA TO MARBLE SIZE HAIL...HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN BE
EXPECTED WITH THIS LINE OF STORMS.

RESIDENTS SHOULD BE PREPARED TO SEEK SAFE SHELTER INDOORS AS THIS
LINE OF THUNDERSTORMS APPROACHES. CONTINUE TO MONITOR NOAA WEATHER
RADIO...OR LOCAL TELEVISION AND RADIO STATIONS FOR THE LATEST
STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MST SUNDAY
EVENING...OR 1000 PM CST SUNDAY EVENING...FOR SOUTHEAST NEW MEXICO
AND PORTIONS OF WEST TEXAS.
Local storm report, Feb 8, 5:09 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CST SUN FEB 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             CARLSBAD                32.40N 104.24W
02/08/2009  E0.88 INCH       EDDY               NM   TRAINED SPOTTER

            FALLING AT ORCHARD AND CANAL STREET.

&&

DH
Special weather statement, Feb 8, 5:25 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CST SUN FEB 8 2009

TXZ058-074-080-090000-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
REEVES COUNTY AND UPPER TRANS PECOS-
525 PM CST SUN FEB 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS AND SOUTHERN
REEVES COUNTIES.

AT 522 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF INTENSIFYING THUNDERSTORMS EXTENDING FROM NEAR
TOYAH...TO 10 MILES WEST OF BALMORHEA...TO NEAR FORT DAVIS...MOVING
NORTHEAST AT AROUND 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO 55
MPH...PEA TO MARBLE SIZE HAIL AND BRIEF HEAVY RAINFALL.

RESIDENTS OF EASTERN JEFF DAVIS AND SOUTHERN REEVES COUNTIES SHOULD
SEEK SAFE SHELTER INDOORS AS THESE THUNDERSTORMS APPROACH.
Special weather statement, Feb 8, 6:56 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CST SUN FEB 8 2009

NMZ029-033-034-TXZ045-050-058>061-067-068-074-075-090130-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-GAINES-
ANDREWS-WINKLER-ECTOR-LOVING-WARD-CRANE-PECOS-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
656 PM CST SUN FEB 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS...CRANE...EAST CENTRAL
REEVES...EASTERN LEA...EASTERN LOVING...ECTOR...GAINES...NORTH
CENTRAL BREWSTER...NORTHWESTERN PECOS...WARD AND WINKLER COUNTIES.

AT 650 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
CROSSROADS NEW MEXICO...TO HOBBS...TO JAL...TO MONAHANS...TO NEAR
MARATHON...MOVING EAST AT AROUND 40 MPH.

THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND
GUSTS TO NEAR 55 MPH...PEA TO MARBLE SIZED HAIL...MODERATE TO HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

RESIDENTS IN THE PATH OF THESE STORMS SHOULD SEEK SAFE SHELTER
INDOORS UNTIL THE STORMS HAVE PASSED. CONTINUE TO MONITOR NOAA
WEATHER RADIO...OR LOCAL TELEVISION AND RADIO STATIONS FOR THE
LATEST STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MST SUNDAY
EVENING...OR 1000 PM CST SUNDAY EVENING...FOR SOUTHEAST NEW MEXICO
AND PORTIONS OF WEST TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 7:31 PM CSTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin59 min
Feb 8, 7:46 PM CSTSevere Thunderstorm WarningMAFAndrews, Crane, Ector, Martin, Midland, Pecos and 3 more59 min
Feb 9, 5:27 AM CSTHigh Wind WarningMAF13 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.